Wisconsin, 2012Heavy Snow in Wisconsin, December 28 to 29, 2012
December 28 to 29, 2012 · NWS GRB · 2 events in 2 counties and zones
Heavy snow fell in parts of east-central Wisconsin as an elongated area of low pressure passed through the state. ).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell in parts of east-central Wisconsin as an elongated area of low pressure passed through the state. Snowfall totals in the Fox Valley reached the 8 to 9 inch range, with 9.0 inches at Oshkosh (Winnebago Co.), 8.5 inches at Menasha (Winnebago Co.) and 8.1 inches at Darboy (Calumet Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 28, 10:41 AM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Dec 28, 10:41 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1041 AM CST FRI DEC 28 2012
ADDED UPDATE SECTION AND AVIATION SECTION FOR 18Z TAF ISSUANCE
.UPDATE...SNOWS CONTG ACRS ABOUT THE SRN 1/2 OF THE FCST AREA.
EXPECT A SLOW EXPANSION N DURING THE AFTN AND INTO THE
EVENING...BUT THE HEAVIEST SNOWS WL REMAIN ACRS THE S. GIVEN WHAT
HAS ALREADY FALLEN...RADAR TRENDS...AND THE EXPECTATION THAT SNOWS
WL PERSIST LONGER INTO TNGT...WL RAISE SNOW TOTALS. TOTALS ACRS
THE FAR S ARE BORDERLINE FOR HAVING AN ADVISORY...BUT GIVEN THE
LACK OF WIND AND THE SNOW FALLING OVER A FAIRLY LONG PERIOD OF
TIME...HAVE DECIDED FOREGO ADVISORY AT THIS POINT.
UPDATED PRODUCT SUITE OUT ASAP.
SKOWRONSKI
&&
.PREV DISCUSSION...ISSUED AT 601 AM CST FRI DEC 28 2012...
SHORT TERM...TODAY THROUGH SATURDAY...MAIN ISSUE THIS FORECAST
PERIOD...WILL BE SNOW WITH INVERTED TROF PASSING TO OUR SOUTH.
AREA RADAR MOSAIC SHOWING AREA OF LIGHT SNOW EDGING NORTH AND EAST
THROUGH SOUTHERN HALF OF WI. SURFACE REPORTS AND WEBCAM IMAGERY
SHOWING VISBYS THAT INDICATE MAINLY FLURRIES SO FAR OVER SOUTH AND
SOUTHWEST CWA.
MAIN CHANGE TO PREVIOUS FORECAST PACKAGE WAS TO BOOST SNOW AMOUNTS
SLIGHTLY SOUTH HALF OF CWA. DID NOT GET CARRIED AWAY THOUGH AS
AMOUNTS SEEN TO WEST GENERALLY 1 TO 3 INCHES. MODEL RH FORECASTS
SUGGEST SOME DRY AIR IN THE 850-700 MB LAYER STILL NEEDS TO BE
OVERCOME BEFORE ACCUMULATING SNOWS COMMENCE. MORE STEADY SNOWS
EXPECTED MAINLY THIS AFTERNOON AND THIS EVENING WHEN
MODEL...ECMWF/GFS...CROSS-SECTIONS SUGGEST SATURATION AND LIFT
INTO THE DENDRITIC GROWTH AREA. MODELS ALSO SUGGESTING SLIGHTLY
STRONGER WAA/FGEN SOUTHERN HALF CWA. FURTHER NORTH...LIMITED
DYNAMICS AND MOISTURE SUGGESTS STAYING IN CHANCE CATEGORY FOR
POPS. LAKE CONTRIBUTION EXPECTED TO BE MINIMAL OVER OUR CWA AS
WIND PROFILES SFC TO 850 LIGHT AND HAVE TOO MUCH SHEAR. LENGTH OF
TIME WHEN SNOW TO FALL WOULD NEGATE REACHING ADVISORY
LEVELS...THOUGH WILL HIGHLIGHT A BIT MORE THIS MORNING WITH SPS.
SECONDARY SHORT WAVE PASSING SATURDAY TO KEEP CHANCE FOR LIGHT
SNOW OR FLURRIES GOING THROUGH THE MORNING.
STUCK CLOSE TO PERSISTENCE WITH TEMPS...BLENDING WITH BETTER
PERFORMING GUIDANCE.
LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
MODELS DID NOT HAVE ANY MAJOR SYSTEMS PASSING THROUGH THE AREA
DURING THIS PART OF THE FORECAST...BUT THERE WERE SEVERAL SHORT WAVE
TROUGHS EXPECTED TO MOVE THROUGH THE GREAT LAKES REGION. SYSTEMS
SHOULD BRING LITTLE MOISTURE SO THE BEST CHANCE FOR SNOW SHOWERS
SHOULD BE IN NORTH-CENTRAL WISCONSIN AS UPPER FLOW BRINGS COLD AIR
OUT OF THE CANADIAN PLAINS OVER LAKE SUPERIOR. POPS REMAIN IN THE
SLIGHT CHANCE CATEGORY IN THE GRIDS FOR NOW...SO THEY WILL NOT
SHOW UP IN TEXT PRODUCTS. TEMPERATURES SHOULD BE BELOW NORMAL
DURING THE PERIOD.
&&
.AVIATION...FOR 18Z TAF ISSUANCE. WIDESPREAD MVFR CONDITIONS
EXPECTED THROUGHOUT...WITH SOME IFR CONDITIONS ACRS THE SRN PART
OF THE AREA TDA AND THIS EVENING.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 28, 10:53 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1053 AM CST FRI DEC 28 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1053 AM CST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS ACROSS MUCH
OF WISCONSIN TODAY AND TONIGHT. ACCUMULATIONS ARE EXPECTED TO
RANGE FROM LESS THAN AN INCH IN THE FAR NORTHEAST CORNER OF THE
STATE...TO AS MUCH AS 4 INCHES ACROSS PARTS OF CENTRAL AND EAST-
CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.
LMZ521-522-541>543-291200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1053 AM CST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SKOWRONSKI
In the hours before
Special weather statement, Dec 28, 11:00 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CST FRI DEC 28 2012
WIZ020-022-030-031-035>040-045-048>050-074-282100-
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS
1100 AM CST FRI DEC 28 2012
...LIGHT SNOW LIKELY TO HINDER TRAVEL IN CENTRAL AND EAST-CENTRAL
WISCONSIN THROUGH TONIGHT...
A WEAK STORM CROSSING THE REGION WILL BRING AN EXTENDED PERIOD OF
LIGHT SNOW TO MUCH OF WISCONSIN TODAY AND TONIGHT. ROADWAYS
ACROSS THE AREA...ESPECIALLY THOSE THAT ARE UNTREATED...WILL BE
SNOW COVERED AND SLIPPERY AT TIMES. THAT WILL HINDER TRAVEL ACROSS
THE REGION. BE SURE TO USE EXTRA CAUTION WHEN TRAVELING TODAY OR
TONIGHT...AND ALLOW FOR EXTRA TRAVEL TIME.
SKOWRONSKI
Local storm report, Dec 28, 12:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1220 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM SNOW ASHWAUBENON 44.46N 88.08W
12/28/2012 M0.6 INCH BROWN WI OFFICIAL NWS OBS
LIGHT SNOW CONTINUES.
&&
SACLocal storm report, Dec 28, 1:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
108 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM SNOW OSHKOSH 44.01N 88.55W
12/28/2012 M1.4 INCH WINNEBAGO WI TRAINED SPOTTER
&&Local storm report, Dec 28, 1:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
148 PM CST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM SNOW APPLETON 44.26N 88.40W
12/28/2012 M1.3 INCH OUTAGAMIE WI NWS EMPLOYEE
&&Heavy Snow, Winnebago
- When
- December 28, 2:00 PM CST to December 29, 2:00 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Public
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Snowfall totals were mostly in the 8 to 9 inch range in northern Winnebago County.
Heavy Snow, Calumet
- When
- December 28, 2:00 PM CST to December 29, 2:00 PM CST
- Where
- Calumet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.082, -88.218 (the zone’s center; the record gives no point)
Snowfall totals were around 8 inches in northern Calumet County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in California, December 28, 20122 deaths · 1 event
- Winter Storm and Winter Weather in Illinois, December 28 to 29, 201219 events
- Winter Weather in Ohio, December 28 to 29, 201218 events
- Winter Storm in Ohio, December 28 to 29, 201214 events
- Heavy Snow and Winter Weather in Kentucky, December 28 to 29, 201211 events
- Winter Weather in North Carolina, December 28 to 29, 201210 events
- Winter Storm in Kentucky, December 28 to 29, 201210 events
- Winter Storm and Winter Weather in Missouri, December 28 to 29, 20129 events
- Heavy Snow in Indiana, December 28 to 29, 20128 events
- Winter Weather in Kentucky, December 28 to 29, 20128 events
- Winter Weather in Indiana, December 28 to 29, 20127 events
- Winter Storm and Winter Weather in Indiana, December 28 to 29, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418610, 418611.